Article Text

Download PDFPDF
Intravenous magnesium sulfate inducing acute respiratory failure in a patient with myasthenia gravis

Abstract

A woman in her 90s with a background of myasthenia gravis and atrial fibrillation presented to hospital following a fall. While in the emergency department it was noted that she was in atrial fibrillation with a fast-ventricular response and as part of her management was given intravenous magnesium. Following this she developed acute respiratory failure and required intubation and ventilation. The patient recovered quickly and was extubated in the intensive care unit the next day. On subsequent days, the patient received two further doses of intravenous magnesium before the link was identified. On both of these occasions she again developed respiratory failure which were managed with non-invasive ventilation. This case highlights the importance of all members of the team being aware of the drugs that can induce a myasthenic crisis. It also stimulates further research into the development of a guide of how to safely treat symptomatic hypomagnesaemia in patients with myasthenia gravis.

  • Contraindications and precautions
  • Neurology (drugs and medicines)
  • Mechanical ventilation
  • Neuromuscular disease

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.